Institutional members access full text with Ovid®

Calcinosis Cutis: A Rare Reaction to Subcutaneous Injections of Calcium-Containing Heparin in Patients With Renal Failure

Boccara, Olivia MD*; Prost-Squarcioni, Catherine MD, PhD†; Battistella, Maxime MD‡; Brousse, Nicole MD, PhD*; Rongioletti, Franco MD§; Fraitag, Sylvie MD*

American Journal of Dermatopathology: February 2010 - Volume 32 - Issue 1 - pp 52-55
doi: 10.1097/DAD.0b013e3181aec116
Clinicopathologic Correlation

Calcinosis of the cutis and the subcutis is a rare complication of calcium-containing heparin cutaneous injections, mostly occurring in a context of severe renal failure. We report 2 cases. The first patient developed firm erythematous nodules on his thighs and right arm, in a context of disseminated tuberculosis and acute severe renal failure related to human immunodeficiency virus nephropathy. Cutaneous location of tuberculosis was suspected. Histological features allowed to establish the diagnosis of calcinosis of the cutis and the subcutis, showing violaceous and crackled von Kossa-positive calcium deposits in the whole reticular dermis and in thin collagenous septa of subcutaneous tissue. A retrospective inquiry confirmed that subcutaneous injections of calcium-containing heparin had been performed on the sites where lesions occurred. The second patient developed similar lesions at injection sites of calcium-containing heparin, in a context of non-Hodgkin lymphoma and end-stage renal failure. Similar histological features were observed. Calcinosis of the cutis and the subcutis after subcutaneous injections of calcium-containing heparin is rare. It always occurs in a context of elevated calcium-phosphate product, a situation mostly encountered in severe renal failure. Early cutaneous lesions do not bear specific clinical features.

From the *Department of Pathology, Necker Enfants-Malades Hospital, APHP, René-Descartes University, Paris, France; †Department of Dermatology, Avicenne Hospital, APHP, Paris XIII University, Bobigny, France; ‡Department of Dermatology, Necker Enfants-Malades Hospital, APHP, René-Descartes University, Paris, France; and §Department of Endocrinologic and Metabolic Diseases, Section of Dermatology, University of Genoa, Genoa, Italy.

Reprints: Sylvie Fraitag, MD, Department of Dermatology, Necker Enfants-Malades Hospital, 149 rue de Sèvres, 75015 Paris, France (e-mail: sylvie.fraitag@nck.aphp.fr).

© 2010 Lippincott Williams & Wilkins, Inc.